Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Sharp upper bound for the first non-zero Neumann eigenvalue for bounded domains in rank-1 symmetric spaces


Authors: A. R. Aithal and G. Santhanam
Journal: Trans. Amer. Math. Soc. 348 (1996), 3955-3965
MSC (1991): Primary 35P15, 58G25
DOI: https://doi.org/10.1090/S0002-9947-96-01682-0
MathSciNet review: 1363942
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we prove that for a bounded domain $\Omega $ in a rank-$1$ symmetric space, the first non-zero Neumann eigenvalue $\mu _{1}(\Omega )\leq \mu _{1}(B(r_{1}))$ where $B(r_{1})$ denotes the geodesic ball of radius $r_{1}$ such that

\begin{equation*}vol(\Omega )=vol(B(r_{1}))\end{equation*}

and equality holds iff $\Omega =B(r_{1})$. This result generalises the works of Szego, Weinberger and Ashbaugh-Benguria for bounded domains in the spaces of constant curvature.


References [Enhancements On Off] (What's this?)

  • 1. M.S. Ashbaugh and R.D. Benguria, Sharp upper bound to the first non-zero eigenvalue for bounded domains in spaces of constant curvature, preprint.
  • 2. M. Berger, Lectures on Geodesics in Riemannian Geometry, Tata Institute of Fundamental Research, Bombay, 1965. MR 35:6100
  • 3. J. P. Bourguignon and L. Berard Bergery, Laplacians and Riemannian submersions with totally geodesic fibres, Illinois Journal of Mathematics 26 (1982), 181-200. MR 84m:58153
  • 4. G. Birkhoff and G.C. Rota, Ordinary Differential Equations, John Wiley, New York, 1978. MR 80a:34001
  • 5. S. Gallot, D. Hulin and J. Lafontaine, Riemannian Geometry, Universitext, Springer-Verlag. MR 88k:53001
  • 6. G. Szego, Inequalities for certain eigenvalues of a membrane problem, Journal of Rational Mechanics and Analysis 3 (1954), 343-356. MR 15:877c
  • 7. H. F. Weinberger, An isoperimetric inequality for the N-dimensional free membrane problem, Journal of Rational Mechanics and Analysis 5 (1956), 633-635. MR 18:63c

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35P15, 58G25

Retrieve articles in all journals with MSC (1991): 35P15, 58G25


Additional Information

A. R. Aithal
Affiliation: Department of Mathematics, University of Bombay, Vidyanagare, Bombay-400098, India
Email: aithal@mathbu.ernet.in

G. Santhanam
Affiliation: School of Mathematics, Tata Institute of Fundamental Research, Homi Bhabha Road, Bombay-400-005, India
Email: santhana@math.tifr.res.in

DOI: https://doi.org/10.1090/S0002-9947-96-01682-0
Keywords: Eigenvalue, centre of mass, Riemannian submersion
Received by editor(s): January 20, 1994
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society